Alert archive / Michigan / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 28, 2005, 5:45 PM EDT for Mecosta County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 5:45 PM EDT (21:45 UTC)
- Expired
- Jun 28, 2005, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:15 PM EDT | FLOOD | 7 Ne Big Rapids, MI | FLOODING OF ROADS IN CHIPPEWA TOWNSHIP. |
| Jun 28, 7:15 PM EDT | FLASH FLOOD | Chippewa Lake, MI | 105TH AVE NEAR THE VILLAGE OF CHIPPEWA LAKE UNDERWATER. ROAD SHOULDERS WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 282148 FFWGRR MIC107-290045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 545 PM EDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... MECOSTA COUNTY IN CENTRAL MICHIGAN * UNTIL 845 PM EDT * AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN...ACROSS EXTREME NORTH CENTRAL MECOSTA COUNTY. THE TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY RAIN ARE CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS INCLUDES THE HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND BARRYTON. DOPPLER RADAR RAINFALL ESTIMATES ARE IN EXCESS OF 4 INCHES SINCE 4 PM EDT. RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT SEVERAL HOURS. * THE AREA OF THUNDERSTORMS WILL REMAIN NEARLY STATIONARY ACROSS NORTH CENTRAL MECOSTA COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4380 8545 4374 8545 4372 8511 4380 8510 $$ BEACHLER RG
2 follow-up statements
000 WGUS73 KGRR 282250 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 648 PM EDT TUE JUN 28 2005 MIC107-290045- MECOSTA MI- 648 PM EDT TUE JUN 28 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MECOSTA COUNTY... AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN...LOCATED ACROSS EXTREME NORTH CENTRAL MECOSTA COUNTY. THE TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY RAIN WERE CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS ALSO INCLUDES THE AREAS OF HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND BARRYTON. NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES ARE IN EXCESS OF WATER WAS BEING REPORTED ALONG AND ON THE M66 AND TAFT ROAD INTERSECTION...AND ON AREA ROADS WITHIN CHIPPEWA TOWNSHIP. RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND RAPIDS. $$ BEACHLER
000 WGUS73 KGRR 282324 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 724 PM EDT TUE JUN 28 2005 MIC107-290045- MECOSTA MI- 724 PM EDT TUE JUN 28 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MECOSTA COUNTY... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT HAD PRODUCED VERY HEAVY RAIN HAS ENDED...HOWEVER FLOODING CONTINUES FOR EXTREME NORTH CENTRAL MECOSTA COUNTY. THE TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY RAIN WERE CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS ALSO INCLUDES THE AREAS OF HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND BARRYTON. NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES ARE IN EXCESS OF 5 INCHES IN THE IMPACTED LOCATIONS. WATER WAS BEING REPORTED ALONG AND ON THE M66 AND TAFT ROAD INTERSECTION...AND ON AREA ROADS WITHIN CHIPPEWA TOWNSHIP. RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND RAPIDS. $$ BEACHLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:15 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 28, 5:15 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 515 PM EDT TUE JUN 28 2005 .SHORT TERM... THE MAIN CHALLENGE DEALS WITH THE POTENTIAL FOR SOME SEVERE WEATHER LATER WEDNESDAY AND INTO THURSDAY AM. A STRONGER COLD FRONT IS SHOWN TO PUSH THROUGH THE REGION THURSDAY MORNING AND INTO THE EARLY AFTERNOON HOURS. THE LATEST RUN OF THE NAM40 SHOWS BULK SHEAR VALUES 0 TO 6 KM CLIMBING TO OVER 40 KNOTS...SO ORGANIZED SEVERE WEATHER IS POSSIBLE. CAPE VALUES OF OVER 2000 J/KG SUGGEST PLENTY OF INSTABILITY WILL BE PRESENT. DECENT VEERING OF THE LOW LEVEL WINDS WILL BE PRESENT WITH SOME HELICITY VALUES AROUND 200 M2/S2...THUS SOME STORMS MAY CONTAIN STRONGER ROTATION. ALOFT ABUNDANT DIFFLUENCE IS SEEN WITH 300 MB WINDS INCREASING TO 70+ KNOTS. I WENT AHEAD AND INCREASED PROBABILITIES TO LIKELY FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THU. NOTICED THE SHALLOW FRONT SLIPPING DOWN FROM THE NORTH TONIGHT. IT REMAINS UNSTABLE ALOFT THROUGH THE NIGHT...THUS CONVECTION COULD GO AT ANY TIME. I DO NOT SEE ANY LLJ NOSING INTO THE FRONT...BUT IF ONE DOES DEVELOP...A GOOD SET UP FOR HEAVY RAIN EXITS. WILL NEED TO MONITOR THROUGH THE NIGHT. I DID KEEP THE CHANCE FOR SOME THUNDERSTORMS GOING THROUGH THE NIGHT. THE SLOW MOVEMENT IN COMBINATION WITH TROPICAL AIRMASS IN PLACE SUGGESTS LOCALLY AN INCH OR TWO OF RAIN COULD FALL. WITH THE FRONT ACROSS THE AREA ON WEDNESDAY...SCATTERED CONVECTION IS POSSIBLE...SOME MAY BE PULSE SEVERE. ANOTHER WARM AND HUMID DAY IS EXPECTED WITH HIGHS GOING UP INTO THE UPPER 80S. DEPENDING ON HOW CONVECTION EVOLVES UPSTREAM...WE MAY SEE THUNDERSTORMS WITH DAMAGING WIND ARRIVING LATER WEDNESDAY NIGHT. OUR BOUNDARY LAYER WILL BE WELL MIXED AND WE HOLD ONTO THE INSTABILITY THROUGH THE NIGHT WITH INCREASING WIND FIELDS. WILL KEEP THUNDERSTORMS IN THE FORECAST. .LONG TERM... NO BIG CHANGES WITH GOING EXTENDED FORECAST. WE CONTINUE TO SEE THE PATTERN CHANGE SCHEDULED FOR THE END OF THIS WEEK THROUGH THE FIRST HALF OF THE WEEKEND. UPPER LEVEL TROUGH BRUSHES THROUGH THE GREAT LAKES FRIDAY AND SATURDAY...RETREATING NORTHWARD LATE SATURDAY. THIS PULLING NORTH OF THE LOW WILL HELP TO ALLOW WEAK RIDGING TO RETURN TO LOWER MICHIGAN FOR THE SUNDAY AND EARLY NEXT WEEK TIME FRAME. TEMPERATURES STILL APPEAR TO BE MORE SEASONAL TO CLOSE OUT THE WEEK...WITH 850MB TEMPS COOLING TO AROUND 10 TO 12 DEG C FOR FRIDAY AND SATURDAY...WHICH USING 74 PERCENT RULE OF SUNSHINE RESULTS IN MAX SFC TEMPERATURES IN THE UPPER 70S. WARM POOL OF 20 TO 22 DEG C 850MB TEMPS ARE BEGINNING TO BE PICKED UP ACROSS THE CENTRAL ILLINOIS ON MONDAY. MODELS ARE PROGGING A LOW LEVEL JET POINTED TOWARDS THE GREAT LAKES REGION MONDAY AND TUESDAY...WHICH SHOULD HELP TO ADVECT IN WARMER TEMPS. GULF MOISTURE RETURNS ON THE RETURN FLOW FROM THE SFC RIDGE OFFSHORE OF THE CAROLINAS. THIS WILL HELP TO INCREASE DEW POINTS AND WITH INCREASING INSTABILITY LATE IN THE WEEKEND EARLY NEXT WEEK...HAVE MAINTAINED THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS BEACHLER
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1210 PM EDT TUE JUN 28 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1210 PM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER MICHIGAN. A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN MANISTEE AND LUDINGTON. THIS FEATURE COULD FOCUS THE STORMS THIS AFTERNOON. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS REGION THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL ARE POSSIBLE. SOUTH OF THIS BOUNDARY ISOLATED SEVERE THUNDERSTORM COULD OCCUR AS WELL. ANY THUNDERSTORM THAT DOES FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING LOCALLY HEAVY RAIN. ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. ONCE THE SUN SETS... SO SHOULD THE THREAT FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE SEVERE. A STRONG COLD FRONT MAY BRING A LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE HAIL WOULD BE POSSIBLE WITH THESE STORMS. COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT. THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT. WDM MJS
In the hours before
Local storm report, Jun 28, 2:12 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG REED CITY 43.87N 85.51W
06/28/2005 OSCEOLA MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR REED CITY
&&
MKALEMBKLocal storm report, Jun 28, 4:14 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 6 NE HARRISON 44.08N 84.71W
06/28/2005 1.00 INCH CLARE MI CO-OP OBSERVER
&&
GEOLocal storm report, Jun 28, 4:16 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG REED CITY 43.87N 85.51W
06/28/2005 OSCEOLA MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR REED CITY
0259 PM HAIL 6 NE HARRISON 44.08N 84.71W
06/28/2005 1.00 INCH CLARE MI CO-OP OBSERVER
&&
GEOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:37 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Jun 28, 2:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 24 min |
| Jun 28, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Jun 28, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 54 min |
| Jun 28, 6:33 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 42 min |
Nearby
Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.